Alcohol Emergencies

Share this poster ...

Know the signs of an Alcohol Emergency

 View this poster (pdf)
 

Alcohol poisoning can be fatal

If someone has had too much to drink – or has had a head injury while drinking – call 911 for help immediately (or the Cornell Police at 607-255-1111) – and stay with the person until help arrives.

In cases of a potential head injury, even if the person regains consciousness, he or she must be evaluated immediately.

Signs of an alcohol emergency

Call 911 if any of the following apply:

  • A (Alert): inability to rouse a person with loud shouting or vigorous shaking; inability of a person who was passed out to stay awake for more than 2-3 minutes; vomiting while passed out; not waking up after vomiting; incoherent while vomiting
  • B (Breathing): slow or irregular breathing; lapses in breathing; weak pulse; very rapid or slow pulse
  • C (Color, Clammy): skin color is "off" or lips are bluish; skin is cold or clammy to the touch 
  • D (Doubt): you’re unsure if it’s an emergency or not; possible head injury; may have used other drugs, including prescription medications

What to do

  • Don’t just let them "sleep it off."
  • Call for help:
  • Stay with the person until help arrives.
  • Turn the person on their side to prevent choking if they vomit.
  • Be prepared to give the emergency medical personnel as much information as possible, including any drugs/medications taken.

What NOT to do

  • Don’t hesitate to call 911. The person's life could be in danger. Better to be safe than sorry.
  • Don’t assume someone else will take care of the person.Take action.
  • Don’t hesitate because of the cost of an ambulance. Medically-necessary transport is covered by Cornell’s Student Health Plan (SHP) and many other private health insurance plans.
  • Don’t leave the person alone. They may seem to be okay, but the alcohol ingested may take some time to be absorbed before peak BAC levels are reached in the brain.
  • Don’t leave the person lying on their back.They could choke on their vomit.
  • Don’t try to give the person anything to eat or drink.
  • Don’t put the person in a cold shower. They could fall or the shock could make them pass out

Do the right thing: call 911 for help   

In alcohol or other drug-related medical emergencies, Cornell’s Good Samaritan Protocol and New York State’s Good Samaritan Law help protect those who call 911 for help in AOD emergencies.. Get details on our Good Samaritan page.